Minnesota, 2017Lightning Strike in Minnesota, July 5, 2017
July 5, 2017 · NWS MPX · 1 event in 1 county or zone
Early morning thunderstorms across west central Minnesota on Wednesday, July 5th, produced a bolt of lightning which struck a Willmar home. The lightning bolt traveled inside the roof line of the home, which caused the insulation to catch fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning thunderstorms across west central Minnesota on Wednesday, July 5th, produced a bolt of lightning which struck a Willmar home. The lightning bolt traveled inside the roof line of the home, which caused the insulation to catch fire. The house suffered considerable smoke damage, along with some water damage from the hoses. The family was at home as lightning struck, but no one was injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 4:39 AM CST, 56 minutes earlier.
Area forecast discussion, Jul 5, 4:39 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
539 AM CDT Wed Jul 5 2017
.SHORT TERM...(Today and tonight)
Issued at 351 AM CDT Wed Jul 5 2017
The main concern this morning is a complex of storms near
Alexandria, Minnesota as of 3 am, moving southeast and affecting a
large area of central/east central Minnesota through sunrise. Latest
HRRR has a good handle on this complex and used it as guidance for
the near term. After this complex weakens and moves off to the
southeast of Minnesota, the focus of new development looks to be in
central Minnesota where theta-e moisture advection is maximized
later this morning/afternoon. It also has forecast CAPES of 2500-
3500 J/kg. This alone with any boundaries left over should be
sufficient for more convection this afternoon. This area will likely
be the main focus through the afternoon/evening as further to the
south across southwest/south central Minnesota, a significant cap
should be in place. Later this evening/overnight, forecasters need
to pay attention to upstream convection, similar to tonight, as the
mean flow becomes northwest to southeast. Increased temperatures
today due to more sunshine expected, especially in west central
Minnesota where a few mid to upper 90s are possible.
.LONG TERM...(Thursday through Tuesday)
Issued at 351 AM CDT Wed Jul 5 2017
Severe weather is possible tomorrow, especially in Wisconsin and
eastern Minnesota. A cold front will move through the area
tomorrow and bring lower dew points and northwesterly flow to the
region from at least Friday into Sunday.
Little change with the severe weather forecast for tomorrow.
Surface dewpoints near 70 degrees will still be in place across
the region, ahead of the cold front. Mid level height falls will
ensue during the day as the northern stream trough in Canada digs
south, and an 80 kt upper speed max noses into western MN. High
temperatures still look to reach the low 90s or upper 80s, and
destabilization will occur quickly tomorrow as 3,000 J/kg MLCAPE
develops in the warm sector. This pool of unstable air will be
much better aided by both a focus of lift and deep shear. The cold
front coming in from the northwest will provide a focused source
of lift and 0-6km shear of around 40 knots given a veering wind
profile and the aforementioned speed max pushing in. Expect
thunderstorms to develop along the front mid-afternoon, so much of
western MN will already be on the cool/stable side of the front.
Hence, the risk of severe weather increases to the east of central
MN given frontal timing and interaction with available
instability. Very large hail and damaging winds are the primary
threats.
For Friday into Sunday, drier and cooler northwesterly flow will
bring more comfortable temperatures and dew points into the
region. Expect mostly dry conditions in terms of precipitation,
but there is a chance of sporadic light precip if perturbations
in the flow overtop the ridge to our west. All in all, expecting a
partly cloudy weekend with highs around 80 and dew points in the
low to mid 50s.
For Sunday and beyond, the guidance diverges quite a bit leaving
much uncertainty to the forecast. But, we will be downstream of
the western CONUS ridge and a through will be dropping south
through Hudson Bay, so we'll have opportunities for shortwaves to
move through which explains the sporadic low end pops in the
forecast for the first half of next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 535 AM CDT Wed Jul 5 2017
Complex of storms in central Minnesota have begun to develop
further to the south/southwest vs. the southeast as previously
thought. Although the general trend is to continue to see more
convection further to the east in the next couple of hours, it
might begin to weaken further and only brush portions of east
central Minnesota through 15z. Will hold onto VCTS at KSTC/KMSP
but KRNH might be spared. After this complex moves to the
southeast and/or weakens, the next chance of any precipitation
will occur during the afternoon, especially in central Minnesota
where better support for development is possible.
KMSP...
Still thinking that some of the TSRA will affect the airport
grounds, maybe not as widespread or intense, between 1230-1430z.
Will make a last minute judgment before taf issuance on how the
complex continues to develop, but will likely hold to this
scenario. After 15z, very little chance of precipitation is
expected in the next 12-18 hrs.
/OUTLOOK FOR KMSP/
Thu...Mainly VFR. -TSRA/MVFR possible. Wind SW bcmg NW at 10 kts.
Fri...VFR. Wind NW at 10G15 kts.
Sat...VFR. Wind S at 5 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Jul 5, 2:51 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
351 AM CDT Wed Jul 5 2017
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
351 AM CDT Wed Jul 5 2017
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible again today. There is a
marginal risk of severe weather through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is an enhanced risk of severe thunderstorms on Thursday in
west central Wisconsin, with a slight risk in portions of east
central and south central Minnesota.
.SPOTTER INFORMATION STATEMENT...
Due to the isolated nature of the severe thunderstorms, skywarn
spotter activation will likely not be needed through tonight.
In the hours before
Special weather statement, Jul 5, 1:51 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 AM CDT WED JUL 5 2017
MNZ041-042-050830-
Douglas-Todd-
251 AM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS AND CENTRAL TODD
COUNTIES...
At 250 AM CDT, a strong thunderstorm was located near Carlos, or near
Alexandria, moving southeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Alexandria, Long Prairie, Browerville, Clarissa, Eagle Bend, Carlos,
Brandon, Lake Osakis, Little Sauk, Holmes City, Round Prairie and
Leaf Valley.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 87 and 116.
U.S. Highway 71 between mile markers 177 and 208.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4630 9480 4587 9465 4576 9556 4600 9568
4611 9536 4611 9515 4619 9514
TIME...MOT...LOC 0750Z 325DEG 28KT 4599 9536
JLTLightning, Kandiyohi
- When
- July 5, 5:35 AM CST
- Where
- Kandiyohi County, 2.46 mi SSW of Willmar
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 45.096, -95.064
Early Wednesday morning, a lightning bolt struck a house in south Willmar. The lightning traveled inside the roof line of the home, which caused the insulation to catch fire. The house suffered considerable smoke damage, along with some water damage from the hoses. pitched roof.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Tennessee, July 5, 2017$765,000 · EF1 · 2 events
- Damaging Winds in North Carolina, July 5, 2017$165,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 5, 20171.75 in hail · 34 events
- Damaging Wind in Virginia, July 5, 2017$25,000 · 50 kt wind · 1 event
- Damaging Winds in Florida, July 5, 20172 injured · $11,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 18 events
- Hail and Damaging Winds in North Dakota, July 5 to 6, 20171.75 in hail · 14 events
- Damaging Winds in Tennessee, July 5, 2017$3,000 · 78 kt wind · 13 events
- Damaging Winds in South Carolina, July 5, 2017$16,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Iowa, July 5, 2017$11,000 · 1 in hail · 8 events
- Tornado and Damaging Wind in Tennessee, July 5, 2017$14,000 · EF0 · 2 events
- Damaging Winds in Florida, July 5 to 9, 2017$2,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713641.